Alert archive / Massachusetts / Special Weather Statements in 2020
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jun 20, 2020, 12:08 PM EDT for Hampshire County, Massachusetts. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 12:08 PM EDT (16:08 UTC)
- Expired
- Jun 20, 2020, 12:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Boston/Norton, MA
County Hampshire County, MA
The radar
The Albany radar (KENX), 123 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928 WWUS81 KBOX 201608 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 1208 PM EDT Sat Jun 20 2020 MAZ002-003-008-010-011-201630- Western Franklin MA-Western Hampshire MA-Eastern Hampden MA- Eastern Franklin MA-Eastern Hampshire MA- 1208 PM EDT Sat Jun 20 2020 ...A SLOW-MOVING STRONG THUNDERSTORM IN THE PIONEER VALLEY... At 1206 PM EDT, Doppler radar was tracking a slow-moving strong thunderstorm over Hatfield, or near Amherst, moving southeast at 15 mph. Pea size hail and winds in excess of 30 mph will accompany this storm, along with brief heavy downpours and cloud to ground lightning. Locations impacted include... Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton, Belchertown, Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett, Shutesbury, Whately and Pelham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. These storms may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. && LAT...LON 4253 7258 4234 7237 4224 7263 4243 7277 TIME...MOT...LOC 1606Z 325DEG 12KT 4239 7260 $$ Loconto
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:54 AM EDT, 14 minutes earlier.
Area forecast discussion, Jun 20, 11:54 AM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1154 AM EDT Sat Jun 20 2020 .SYNOPSIS... High pressure off the Mid Atlantic coast will continue to circulate warm and humid weather into southern New England through the weekend, along with mainly dry weather. Areas of fog will likely impact Connecticut, Rhode Island and southeast Massachusetts just about every night into early morning, but then burning off to mostly sunny conditions each afternoon. Very warm and humid conditions look to persist through the middle of next week along with the risk of an isolated afternoon or evening thunderstorm. A cold front moves through around Thursday, with slightly less warm and humid air to finish the week. && .NEAR TERM /THROUGH TONIGHT/... 12PM Update... We're still confident with our forecast from this morning. It's a mainly dry and warm/hot afternoon across Southern New England. Temperatures are already in the low and middle 80s with dewpoints in the mid-60s. With this warm and humid environment, a couple of showers have already started to bubble-up on radar [as of 1150am], across the Berkshires. The Berks and hills of western CT/MA will have the best chance of seeing these showers as the higher terrain is substituting as our lifting mechanism to ascend the air parcels. We aren't expecting any of these storms to be severe, but, heavy rain is possible, and occasional lightning. Localized ponding is possible too because of the near stationary nature. Earlier discussion below. ================================================================= 930 AM Update... We've not made any significant changes to the forecast. We've update the wind gust through this afternoon based on the persistent weather pattern. We nudged gust over land by a few knots. Over the ocean and in particular Buzzard's Bay we blended the forecast model to represent the southwest flow. There wind gust is expected to be less than 25 kts. Earlier discussion below. ================================================================= 700 AM Update... Off to the races with many locations already in the low 70s as of 7 am! +16C at 850 mb and +23C at 925 mb all support highs this afternoon in the upper 80s to lower 90s, with warmest readings across the Merrimack River Valley, which will be day 3 of 90+ observed temps, officially becoming a heat wave. 1018 surface ridge south of New England resulting in surface winds from the southwest and this is limiting stratus and patchy fog to the immediate south coast and islands. Probably by 9-10 am the strong June sunshine will erode this low level moisture and give way to mostly sunny conditions. Previous forecast captures this well so no major changes with this update. Earlier discussion below. ================================================================= Another warm and humid morning in progress across MA/RI/CT with temps 65-70 and dew pts in the 60s. Blyr winds from the WSW which has confined stratus and fog to the immediate south coast of MA/RI. Otherwise just some cirrus clouds streaming across the region which may yield some vibrant colors in a few hours at sunrise (507 am Boston, 515 am Hartford). Not much change to the upper air pattern today thus a persistence forecast. Closed mid level low over PA/WVA will slowly deamplify today and drift southeast. Meanwhile deep layer ridge persist over New England. Therefore no real focus today for convection to develop. However much of the Hi Res mesoscale models and also the global guidance suggest isolated shower/t-storm possible today, with a focus over western and northern CT/MA from differential heating across the high terrain. Although by no means a washout as most of the region remains dry. Could be brief heavy downpour with PWATs approaching 1.5 inches. However given the lack of deep layer shear any pulse storm will be short lived. Otherwise typical summer heat and humidity will commence with the summer solstice at 543 pm today, with plenty of sunshine, even south coast once stratus and fog dissipate later this morning. +17C air at 850 mb combined with deep blyr mixing up to 750 mb, will yield temps overachieving with highs from the upper 80s to low 90s, except highs around 80 along the south coast. && .SHORT TERM /SUNDAY/... 345 AM Update... Tonight... Warm and humid continue with lows only in the 60s. Low level flow becomes south overnight. This may be sufficient for patchy dense fog to develops especially second half of the night as blyr winds back to the S. Sunday... Remnant closed low currently over OH/WVA deamplifies and slides south of New England, with ridging just to the north over SNE. Other than a spot shower/T-storm mainly dry weather prevails with at least partial sunshine. No change in airmass so another warm and humid day with highs in the upper 80s to low 90s away from the coast. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 345 AM Update... HIGHLIGHTS... * Slightly cooler on Sunday and Monday with plenty of cloudiness and perhaps a shower along the south coast. Possible isolated downpour or thunderstorm in Western MA/CT. * Widespread 90s possible for Tuesday and Wednesday especially in northern MA. Dry on Tuesday before chance for isolated downpour or thunderstorm returns on Wed for Western MA/CT. * Cool down Thursday into Friday with highs in the 80s and less humid conditions. DETAILS... Sunday into Tuesday... Remnants of upper low closes off southeast of the 70W/40N benchmark late Sunday. This means that any significant rain may be kept offshore, with Western MA/CT having the better chances of scattered showers and an isolated thunderstorm Sunday evening into Monday. Monday could feature cloudiness, cooler temperatures and a stray shower south of the MA Pike and especially along the immediate South Coast as well as Cape and the Islands. Moreover, with winds having more of a southerly component than southwesterly component on Sunday, temperatures will be cooler as well than on Saturday. For northern MA, with mixing up to 800-850mb and 850mb temperatures between +14C to +16C, northeast MA and especially the Merrimack Valley could make a run for 90 degrees again. Heights will be on the rise Monday night into Tuesday, with a toasty and mainly dry day in store. Again, there could be scattered showers and even a pop-up thunderstorm in Western MA/CT. 850mb temperatures rise to +18 to +20C by Tuesday afternoon, and with mixing up to 750- 800mb, there could be widespread 90s away from the south coast. Northern MA could easily reach the mid 90s and with dew points forecast to be in the mid to upper 60s, heat indices could reach the upper 90s to low 100s, meaning a Heat Advisory could be needed for Tuesday. But Heat Advisory or not, Tuesday could be the warmest day so far this year and it cannot be emphasized enough that people practice heat safety measures. Wednesday into Friday... Then signs of a possible pattern change emerge early Wed. A 560 Dm closed low over Ontario slowly pivots eastwards. This will help swing a surface cold front over the Great Lakes. The speed and extent of the cold front progression will play a big role in determining the coverage of convection on Wed. While height rises and broad anti-cyclonic flow means Tue is mostly dry, better height falls and an increasingly cyclonic flow could help introduce more than just scattered shower and thunderstorm chances on Wed. The EC Ensemble portrays a near-stationary upper level pattern, with the aforementioned closed low becoming elongated over time and remaining positively tilted. This leaves most of Southern New England under the influence of the 580+ Dm ridge. Increasing southwest flow and mixing up to 800mb means another toasty day is likely, especially east of the Berkshires. With 850mb temperatures of +16 to +19C, much of Eastern MA and RI could reach the upper 80s to low 90s with NE MA possibly reaching the mid 90s again. With dew points again in the 60s with mid 60s dew point in Eastern MA, heat indices could yet again approach mid to upper 90s especially for NE MA so it could be another day where Heat Advisories are needed. Depending on the speed of the cold front, Western MA could see relief from muggy conditions as soon as Wed afternoon with the EC showing dew points falling into the 50s. Confidence is low at this point with differences between models. While models diverge from Wed onwards, by Thu, it looks like there could be some kind of cool down as the slow-moving parent trough swings a cold front towards Southern New England. 850mb temperatures cool to +14 to +16C and 925 mb temperatures +18C to +20C by Thursday afternoon and very similar values are expected on Friday. Models diverge even more significantly from Fri onwards with the GFS showing a secondary sub 570 Dm closed low developing over interior New England while the EC drives a positively tilted trough over New England via the development of an Omega block. Nonetheless, not much confidence in a more significant or prolonged cool down with the CPC continuing to advertise a 60 to 70 percent probability of above average temperatures and NAEFS Ensemble Situational Awareness Table advertising 90th percentile of model climatology for the entire next week. For reference, the normal highs for our area in the last week of June are upper 70s to lower 80s. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today...high confidence. 11z update...no changes from previous TAFs. IFR/LIFR confined to immediate south coast of MA/RI and Islands. These low clouds and fog will burn off by 13z-14z with VFR to follow. Elsewhere, VFR. Earlier discussion below. ================================================================= IFR/LIFR in low clouds and fog continues to be focused along the south coast. Blyr winds are now more of a WSW direction. This will limit northward progress of stratus and fog overnight and confined LIFR/IFR conditions to the immediate south coast and nearby islands. Low risk of an isolated shower/T-storm across western MA/CT. Otherwise dry weather prevails along with SW winds. Tonight...high confidence. VFR to start but then lowering to MVFR-VFR along the south coast. Dry weather prevails. Winds SSW. Sunday...high confidence. Any leftover MFR/IFR cigs will quickly move offshore and improve to VFR. Dry weather prevails with winds becoming more from the south. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Sunday Night through Wednesday/... Sunday Night: Mainly VFR, with local IFR possible. Patchy BR. Monday: Mainly VFR, with local MVFR possible. Slight chance SHRA, isolated TSRA. Monday Night: Mainly VFR, with local IFR possible. Patchy BR. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday Night: Mainly VFR, with local IFR possible. Slight chance SHRA, patchy BR. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, isolated TSRA. && .MARINE... 930 AM Update... Over the ocean and in particular Buzzard's Bay we blended the forecast model to represent a stronger southwest flow. There wind gust is expected to be less than 25 kts. Today/Tonight/Sunday... Light SSW winds and tranquil seas prevail. Main issue will reduced vsby in late night/early morning fog. Outlook /Sunday Night through Wednesday/... Sunday Night: Winds less than 25 kt. Slight chance of rain showers. Monday: Winds less than 25 kt. Monday Night through Tuesday: Winds less than 25 kt. Slight chance of rain showers. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/Chai NEAR TERM...Nocera/Gaucher SHORT TERM...Nocera LONG TERM...Chai AVIATION...Nocera/BL/Chai MARINE...Nocera/BL/Chai
Hazardous weather outlook, Jun 20, 4:22 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Sat Jun 20 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-210830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-210830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 20, 12:08 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1208 PM EDT Sat Jun 20 2020 MAZ002-003-008-010-011-201630- Western Franklin MA-Western Hampshire MA-Eastern Hampden MA- Eastern Franklin MA-Eastern Hampshire MA- 1208 PM EDT Sat Jun 20 2020 ...A SLOW-MOVING STRONG THUNDERSTORM IN THE PIONEER VALLEY... At 1206 PM EDT, Doppler radar was tracking a slow-moving strong thunderstorm over Hatfield, or near Amherst, moving southeast at 15 mph. Pea size hail and winds in excess of 30 mph will accompany this storm, along with brief heavy downpours and cloud to ground lightning. Locations impacted include... Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton, Belchertown, Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett, Shutesbury, Whately and Pelham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. These storms may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. && LAT...LON 4253 7258 4234 7237 4224 7263 4243 7277 TIME...MOT...LOC 1606Z 325DEG 12KT 4239 7260 Loconto
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:38 PM EDT | Special Weather Statement | BOX | Franklin | 22 min |
| Jun 20, 4:30 PM EDT | Special Weather Statement | BOX | Hampshire | 30 min |
| Jun 20, 4:44 PM EDT | Special Weather Statement | BOX | Franklin | 31 min |
| Jun 20, 5:54 PM EDT | Special Weather Statement | BOX | Franklin | 21 min |
| Jun 20, 6:18 PM EDT | Special Weather Statement | BOX | Franklin | 42 min |
| Jun 20, 6:25 PM EDT | Special Weather Statement | BOX | Middlesex | 35 min |
Nearby
Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.